Alert archive / Maryland / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 121, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Aug 2, 2002, 1:54 PM EDT for Wicomico County, Maryland. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 2, 2002, 1:54 PM EDT (17:54 UTC)
- Expired
- Aug 2, 2002, 2:35 PM EDT
- In force
- 41 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Wicomico County, MD
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1282 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
100 WUUS51 KAKQ 021754 SVRAKQ MDC045-021835- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 152 PM EDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WICOMICO COUNTY IN SOUTHEAST MARYLAND * UNTIL 235 PM EDT * AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF CHESAPEAKE HEIGHTS... REMAINING NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL REACH... EDEN AROUND 205 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ LAT...LON 3840 7568 3828 7552 3848 7520 3865 7540 SCHUMANN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:05 AM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 2, 10:05 AM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 1005 AM EDT FRI AUG 2 2002 HAZY...LAZY...HOT DAYS OF SUMMER ROLL ON...SLGT CHGS IN AMS PAST 24 HRS INCLD...SLGT COOLING IN H7-5 LYR BUT SLGT WRMG IN LLVLS. POCKET OF H85 +20 DEGS C POISED JUST NW OF RGN THIS MORNING...WL TRY TO PRESS INTO RGN THIS AFTN IN NNWLY FLO. ERYR...ISLTD SHRAS/TSRAS...HV NOW DSPTD...DECENT CVRG OF AC SRN VA INTO NE NC...OTRW SKC. TEMPS WL TAKE A RUN AT THE UPR 90S/NR 100 INLAND...ESP IF DWPTS (CURRENTLY IN LWR/MID 70S) MIX OUT AND LWR INTO 60S. THINK HI WL BE 100-105 DEGS F (JUST BLO HEAT ADVSRY)...ESP TWD CST AND INTO NE NC...WL MONITOR THAT THE NEXT CPL HRS. ENUF INSTABILITY/MSTR IN AMS TO WARRANT ISLTD CHCS...CERTAINLY NO DROUGHT BUSTER. FCSTID = 25 .AKQ... MD...NONE. NC...NONE. VA...NONE.
In the hours before
Special weather statement, Aug 2, 1:30 PM EDT, 24 minutes before
VAZ065>068-070-079>081-087-088-092-021930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 130 PM EDT FRI AUG 2 2002 ...THUNDERSTORMS DEVELOPING ACROSS CENTRAL AND SOUTHCENTRAL VIRGINIA... AT 130 PM...DOPPLER RADAR INDICATED DEVELOPING SHOWERS AND THUNDERSTORMS OVER LUNENBURG AND NOTTOWAY COUNTIES. THESE STORMS WERE GENERALLY MOVING SOUTHWEST AROUND 10 TO 15 MPH. FURTHER STORM DEVELOPMENT WILL BE POSSIBLE FROM CHESTERFIELD...TO MECKLENBURG...TO SOUTHAMPTON COUNTIES THROUGH 330 PM. BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE STRONGEST STORMS...ALONG WITH PONDING OF WATER ON ROADS AND LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
Special weather statement, Aug 2, 1:40 PM EDT, 14 minutes before
MDZ022>024-021845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 140 PM EDT FRI AUG 2 2002 ...THUNDERSTORMS OVER THE MARYLAND EASTERN SHORE... AT 140 PM...DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND THUNDERSTORMS OVER WICOMICO COUNTY ON THE MARYLAND EASTERN SHORE. THESE STORMS WERE SLOWLY MOVING TO THE SOUTH AND WILL LIKELY AFFECT NORTHERN SOMERSET AND WESTERN WORCESTER COUNTIES BY 200 PM. HEAVY RAINFALL FROM THESE SLOW MOVING STOMRS WILL LIKELY PRODUCE PONDING OF WATER ON ROADS AND LOCALIZED FLOODING IN LOW LYING AREAS. THESE STORMS WILL ALSO PRODUCE FREQUENT DANGEROUS LIGHTNING AND POSSIBLE SMALL HAIL. FOSTER
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:24 PM EDT | Severe Thunderstorm Warning | AKQ | Somerset | 31 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.